Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 225, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 9, 2012, 6:41 PM EDT for Newberry County, Saluda County, South Carolina. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2012, 6:41 PM EDT (22:41 UTC)
- Expired
- Aug 9, 2012, 7:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:57 PM EDT | TSTM WND DMG | 1 Ssw Chappells, SC | TREES AND POWER LINES DOWN AT SC HIGHWAY 34 AND OLD LANDFILL RD |
| Aug 9, 6:57 PM EDT | TSTM WND DMG | Chappells, SC | NEWBERRY SHERIFF OFFICE REPORTED A TREE DOWN ON A HOUSE IN CHAPPELLS. CONSIDERABLE ROOF DAMAGE. NO INJURIES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 957 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
391
WUUS52 KCAE 092241
SVRCAE
SCC071-081-092345-
/O.NEW.KCAE.SV.W.0225.120809T2241Z-120809T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT THU AUG 9 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 745 PM EDT
* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SALUDA...OR 17 MILES WEST OF BATESBURG...AND MOVING NORTH AT 25
MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WHITMIRE...SALUDA AND
NEWBERRY
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3448 8155 3445 8154 3447 8151 3391 8174
3392 8188 3398 8190 3397 8195 3405 8195
3413 8188 3419 8194 3422 8194 3430 8190
3437 8178 3453 8165 3453 8162
TIME...MOT...LOC 2241Z 189DEG 20KT 3401 8183
$$
HC1 follow-up statement
379
WWUS52 KCAE 092311
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
711 PM EDT THU AUG 9 2012
SCC081-092320-
/O.CAN.KCAE.SV.W.0225.000000T0000Z-120809T2345Z/
SALUDA SC-
711 PM EDT THU AUG 9 2012
...THE SEVERE THUNDERSTORM WARNING FOR SALUDA COUNTY IS CANCELLED...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3448 8155 3445 8154 3447 8151 3418 8172
3419 8173 3417 8178 3418 8183 3417 8184
3418 8186 3417 8188 3419 8194 3430 8190
3437 8177 3453 8165 3453 8162
TIME...MOT...LOC 2310Z 189DEG 40KT 3431 8186
$$
SCC071-092345-
/O.CON.KCAE.SV.W.0225.000000T0000Z-120809T2345Z/
NEWBERRY SC-
711 PM EDT THU AUG 9 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NEWBERRY COUNTY...
AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF
CHAPPELLS...OR 15 MILES WEST OF NEWBERRY...MOVING NORTH AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WHITMIRE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3448 8155 3445 8154 3447 8151 3418 8172
3419 8173 3417 8178 3418 8183 3417 8184
3418 8186 3417 8188 3419 8194 3430 8190
3437 8177 3453 8165 3453 8162
TIME...MOT...LOC 2310Z 189DEG 40KT 3431 8186
$$
WR/HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:12 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 9, 6:12 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 612 PM EDT THU AUG 9 2012 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN POSSIBLE INTO THE WEEKEND. COOLER AND DRIER WEATHER WILL FOLLOW AS THE FRONT MOVES TO THE ATLANTIC COAST. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEXT WEEK AS MORE WEATHER DISTURBANCES APPROACH THE AREA FROM THE NORTHWEST. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... THIS AFTERNOON...SHORT WAVE APPROACHING FROM THE WEST. THERE WERE ENOUGH BREAKS IN THE CLOUD COVER FOR SURFACE TEMPERATURES TO RISE INTO THE UPPER 80S TO NEAR 90. CAE 88D IS SHOWING CONVECTIVE ACTIVITY INCREASING IN THE CSRA AND THE UPSTATE. CONTINUED WITH MAINLY CHANCE CATEGORY THROUGH THE EVENING. ISOLATED PULSE SEVERE STORMS ARE POSSIBLE WITH CAPES OVER 3000 AND IN AREAS WHERE UPDRAFTS DEVELOP THIS AFTERNOON AND EVENING. TONIGHT...HIGHEST CHANCE OF SHOWERS AND THUNDERSTORMS SHOULD BE EARLY THIS EVENING AS PLENTY OF ENERGY SHOULD BE STILL AVAILABLE WITH TEMPERATURES IN THE UPPER 80S. NAM GAVE 52 PERCENT TONIGHT BUT MAV GAVE 63 PERCENT. DECIDED TO UP POPS TO HIGH CHANCE EARLY THIS EVENING 00Z-03Z...THEN EVENTUALLY TO SLIGHT CHANCE 09Z-12Z. WILL HAVE TO MONITOR FOR STRONG TO POSSIBLY SEVERE PULSE STORMS...ESPECIALLY DURING THE EARLY EVENING HOURS. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... A STRONG SHORT WAVE CARRYING A COLD FRONT CURRENTLY OVER THE OHIO VALLEY WILL GIVE THE REGION A GOOD CHANCE FOR MORE THUNDERSTORMS FRIDAY INTO SATURDAY...INCREASED POPS LATE FRIDAY AFTERNOON AND FRIDAY NIGHT TO LIKELY AND LOWERED HIGH TEMPERATURES A COUPLE OF DEGREES...A COMPROMISE WITH THE NAM AND OUR CURRENT FORECAST. THE STRONG SYSTEM WILL ALSO GIVE THE AREA A CHANCE FOR SEVERE THUNDERSTORMS WITH SPC PLACING THE UPSTATE OF SOUTH CAROLINA INTO A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY. CLOUDY SKIES AND RAINFALL WILL KEEP TEMPERATURES LOWER. FOR TIMING OF THE FRONTAL MOVEMENT FOLLOWED THE GMOS GUIDANCE...LINGERING POPS INTO SUNDAY MORNING. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A SHORT WAVE RIDGE WILL TRY TO BUILD IN ACROSS THE SOUTHEAST UNITED STATES EARLY IN THE PERIOD. THIS SYSTEM WILL INTERACT WITH SHORT WAVE TROUGHS MOVING SOUTHEAST OUT OF THE MIDWEST. KEPT SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY...TUESDAY AND WEDNESDAY. THE RIDGE WILL ALLOW ALLOW HIGH TEMPERATURES TO WARM BACK INTO THE LOWER 90S BEGINNING SUNDAY. USED A COMBINATION OF NAM/GFS/MOS GUIDE FOR THE OTHER WEATHER ELEMENTS. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... IN THE NEAR TERM...WILL CONCENTRATE ON POSSIBILITY OF SHOWER AND THUNDERSTORM ACTIVITY AFFECTING THE TERMINALS. CURRENT RADAR INDICATES JUST A FEW SHRA/TSRA WEST OF CAE MOVING NORTH. A MUCH MORE SIGNIFICANT AREA OF SHRA/TSRA STRETCHES ACROSS GA AND IS DRIFTING EAST. THIS ACTIVITY MAY AFFECT AGS/DNL...AND WILL INCLUDE MENTION OF SUCH A TEMPO GROUP FROM 23Z TO 01Z FOR NOW. WILL INCLUDE MENTION AT OTHER TERMINALS ONCE CONFIDENCE OF IT HOLDING TOGETHER AND AFFECTING THOSE LOCATIONS WARRANTS. AFTER CONVECTION DISSIPATES TONIGHT...CONCERN WILL SHIFT TO POSSIBLE FOG/STRATUS DEVELOPMENT. WILL TAKE A BLEND OF THE LATEST ARRAY OF MODEL GUIDANCE...AND NOT GO TOO PESSIMISITIC THIS FAR OUT. UNCERTAINTIES INCLUDE HOW LONG CONVECTION AND CONVECTIVE DEBRIS CLOUDINESS HANGS AROUND. SCATTERED THUNDERSTORMS POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING...BUT CHANCES/COVERAGE NOT SUFFICIENT TO INCLUDE A MENTION IN THE TAFS AT THIS TIME. EXTENDED AVIATION OUTLOOK...AN UNSETTLED WEATHER WILL PERSIST THROUGH SUNDAY. A COLD FRONT WILL MOVE SLOWLY THROUGH THE REGION FRIDAY THROUGH SUNDAY...THEREBY INCREASING THE CHANCE OF CONVECTION. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 9, 5:04 AM EDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 504 AM EDT THU AUG 9 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 504 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:01 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 119 min |
| Aug 8, 11:20 PM EDT | Special Weather Statement | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 55 min |
| Aug 9, 6:29 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 61 min |
| Aug 9, 7:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 45 min |
| Aug 9, 7:15 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 45 min |
| Aug 9, 7:31 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 59 min |
| Aug 9, 7:57 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Calhoun, Edgefield, Lexington, Newberry and 2 more | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.